Friday, July 6, 2012

Hypoglycemia 101

Last week when my classes started, I informed my professors that I am a pregnant diabetic in the off chance something happens that will require medical attention.  Both profs being relatively concerned about what that means asked me to walk them through step-by-step what I would need them to do in the worst case scenario of hypoglycemia.  Seeing as neither of them have previous experience with this, I thought there might be a good possibility that readers here might not know what to do either... so I figured that this is a great opportunity to explain what hypoglycemia is in more detail, how to recognize it and what to do if I (or anyone for that fact) go into hypoglycemic shock around you.

What is hypoglycemia? 

Hypoglycemia is a condition that occurs primarily in diabetics (can occur in non-diabetics, but is relatively rare) when the blood glucose in their body drops into abnormal levels (below 70 mg/dl).  Caused by an excess amount of insulin, such abnormal bg levels require immediate corrective treatment or the person will suffer from neuroglucopenia which essentially means loss of consciousness, seizures, a coma, and ultimately death.

How to recognize it?

Hypoglycemia is divided into two phases which can be most simply described as the recognizable, moderately serious phase (adrenegeric) and the unrecognizable, potentially-fatal phase (neurooglucopenia).   I have experienced the first phase many times with bgs in the 50-69 mg/dl range and can correct the issue myself.  For me, it usually starts with a tingling sensation in my fingers and gradually becomes a full on shake or jitter.  On the occasions that my blood sugars have fallen below 50 mg/dl (lowest I've been is 34 mg/dl), I've noticed that my heart rate speeds, my temperature rises, I start to sweat profusely and my breathing becomes quite quick.

Unfortunately, sometimes symptoms don't occur in phase one or I am unable to recognize them for whatever reason.  This is when diabetics slip into neuroglucopenia and, in all likelihood, will require external help to correct the situation.  The symptoms you might notice are unexplained drowsiness, lack of coordination, slowed or slurred speech and disorientation (almost like someone inebriated).   If these symptoms are not corrected (see below), the loss of consciousness is inevitable and potentially life threatening.

Although this guy is a bit goofy, he does a good job of explaining hypoglycemia and how to recognize it:


How to treat it?

Treatment of hypoglycemia as soon as possible is extremely important, especially if phase two has kicked in.  If a diabetic seems disoriented and cannot respond rationally by checking their own blood sugar, it is crucial that the people around them provide them with fast acting glucose immediately.

Fast acting glucose includes carbohydrates like fruit juice, sugar packets, honey and straight sugar candy like starburst or jelly beans.  It is important to note here that I am suggesting there are better carbohydrate choices than others... chocolate for example isn't the best choice because the fat in chocolate slows sugar absorption into the blood; bread is another example of a carbohydrate that takes a longer amount of time (more than five to fifteen minutes) to affect blood glucose levels.  If you don't have access to fast acting glucose, any carb will do, but many diabetics carry sugar on them and that is worth checking into... I have starburst (administer at least 4) and sugar packets (administer as many as I have) in my purse at all times. 

If the diabetic looses consciousness, there are four life saving steps that must be made as soon as possible (seconds matter):

1) Make sure the diabetic is lying down on his/her side.

By ensuring the diabetic is prone and on his/her side will ensure that injury wont result if seizures begin and knock them down.  Also it will ensure that if the diabetic begins to vomit, which is probable, that they will not die of asphyxia (suffocation).

2) Administer an injection of glucagon.  

Glucagon is a hormone that the pancreas naturally produces to regulate blood sugar in non-diabetics. Just as diabetics need artificial insulin, they may require artificial glucagon to correct for excessive insulin.

Many diabetics will carry an emergency glucagon injection kit on them - check their purses, their backpacks, their briefcases, whatever they might put it in. The pictures here are of my kit, which fyi can be found in the middle zipper pocket of my purse. While there are pictorial instructions inside the cap, I'll spell them out for you here anyway:

a) Open the case.

b) Remove the cap from the syringe and also from the vial.  Inject the saline into the vial.  Pull the syringe back out and set aside (you will use it again).

c) The vial contains a powder form of glucagon.  Once the saline is in the vial, shake it until thoroughly mixed.

d)  Insert the (fully depressed) syringe needle back into the vial, turn it so the vial is upside down above the syringe.  Pull all of the glucagon solution out of the vial and disconnect the two.

e) If an alcohol swab is available (not crucial to save a life at this point), clean the injection site on the buttock, arm or thigh.  Inject the glucagon into the shallow loose tissue - not deep in the muscle - of the diabetic.

3)   If applicable, place their insulin pump on suspend or disconnect it entirely. 

It is really important if the person suffering from hypoglycemic shock that their insulin pump be suspended or disconnected so as to avoid additional administration of insulin.

I cannot speak to the programming or structure of all insulin pumps, but I can show you what to do with a Medtronic Minimed pump like I wear.

1) Pull out the pump.

2) The third button from the left, under the screen says the word "ACT" on it.  Press that button.

3) The main menu will pop up.  Using the down button on the far right, scroll down until the word "SUSPEND" is highlighted.  Press "ACT" again.

4) You will see the word "SUSPEND" begin to flash on the screen.  You need to press "ACT" once more to confirm your selection.  The pump is now stopped.

The other option is to find the infusion site - typically on a diabetic's abdomen, lower back, thighs or buttocks - and delicately disconnect the tubing from the site.  It works like a seat belt.

4) The final step (or the first step if you determine you don't have immediate access to an emergency  glucagon kit) is to dial 9-11.  

Tell the emergency operator the amount of time the diabetic has been unconscious, what you've been able to accomplish and where you are.  Ask them to send an ambulance immediately.  Keep an eye on the diabetic until the paramedics arrive... if they have been unconscious for more than 15 minutes (for this can be a point of no return) and help still hasn't arrived, call 9-11 again to update the situation.

....

And that is how you identify and correct hypoglycemic shock and save the life of a diabetic!  There are certain points where hypoglycemia is more likely to occur than others - like when exercising or pregnant - so it's smart to anticipate a possible issue with it and prepare yourself to know what to do.

Obviously questions are welcome and I'll happily walk you through this in person if you want me to - just ask :)

No comments:

Post a Comment